Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Wilmington, OH

August 1, 2019Ross County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 1, 2019, 6:01 PM EDT for Ross County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 6:01 PM EDT (22:01 UTC)
Expired
Aug 1, 2019, 9:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ross County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:34 PM EDTFLOOD2 Nne Richmond Dale, OHHIGH WATER ON VIGO ROAD. SIGNS PUT OUT, BUT NOT IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS51 KILN 012201
FFWILN
OHC141-020100-
/O.NEW.KILN.FF.W.0039.190801T2201Z-190802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
601 PM EDT Thu Aug 1 2019

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Ross County in southwestern Ohio...

* Until 900 PM EDT.

* At 600 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another two 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Londonderry and Richmond Dale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3917 8277 3917 8286 3918 8286 3935 8284
      3935 8275

$$

Coniglio
2 follow-up statements
824 
WGUS71 KILN 012244
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
644 PM EDT Thu Aug 1 2019

OHC141-020100-
/O.CON.KILN.FF.W.0039.000000T0000Z-190802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ross OH-
644 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROSS COUNTY REMAINS IN
EFFECT Until 900 PM EDT....

At 643 PM EDT, radar indicated that thunderstorms had produced heavy
rain across the warned area. Up to three inches of rain have already
fallen. The heavy rainfall has ended across the area. However, runoff
from the earlier excessive rain will cause flash flooding to occur.

Some locations that will experience flooding include...
Londonderry and Richmond Dale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3917 8277 3917 8286 3918 8286 3935 8284
      3935 8275

$$

Coniglio
908 
WGUS71 KILN 020050
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
850 PM EDT Thu Aug 1 2019

OHC141-020100-
/O.EXP.KILN.FF.W.0039.000000T0000Z-190802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ross OH-
850 PM EDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROSS COUNTY WILL EXPIRE
AT 900 PM EDT...

Flood waters have receded and are no longer expected to pose a threat
to life or property. Please continue to heed any road closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3917 8277 3917 8286 3918 8286 3935 8284
      3935 8275

$$

Coniglio

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:37 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 3:37 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
337 PM EDT Thu Aug 1 2019

.SYNOPSIS...
The region will remain between high pressure centered over the
Great Lakes and a stalled front along the west side of the
Appalachians into the weekend. This will result in near normal
temperatures and a chance of afternoon and evening showers
and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and a few storms developing about as expected at midday
on a moderately strong instability axis running from Scioto
County back to the northwest across Washington Court House,
Wilmington to near Dayton. MLCAPE in this corridor has peaked in
the 1500 to 2250 J/kg range in this corridor - with the
deepest/strongest instability from Wilmington to Portsmouth
where values are near the top end of that range. Not
surprisingly, isolated to scattered storms have recently formed
amidst a larger and more agitated towering cumulus field. As
expected, given very weak steering flow in the base of a
positively tilted mid/upper level longwave trough, storm motions
have been largely chaotic and driven by cold pool surges as the
thunderstorm updraft/downdraft cycles rapidly owing to weak deep
layer shear. DCAPE and delta-theta-e values are more than
supportive of the strongest/tallest updrafts producing wind
gusts to 50-60 mph on a very localized basis - and would not be
at all surprised to see a couple of storms in the ILN area
needing a short 20-30 minute SVR warning to capture thunderstorm
collapse and water loaded donwndrafts/microbursts. Other hazards
will be very slow / nearly stationary storm motions especially
from Wilmington down to Portsmouth where low level flow is
slightly convergent with enhancement from morning outflow
boundary from central Ohio early morning storms sagging south
and intercepting a weak convergence axis in the low level flow
field. In this corridor - which is the same corridor as the
enhanced instability - wind fields are particularly weak and
will support clustering of updrafts which will yield one-hour
rainfall rates from 1-2" per hour. Will update the HWO to
include a small threat area where these threats are more likely
through about 8 or 9 PM.

Once the boundary layer begins to decouple - expect coverage and
intensity to gradually wane. Although there is some concern with
a weak vort max dropping into the longwave trough from IL/WI
later tonight, that some forcing for ascent will maintain enough
to keep a few showers going through the night. Right now - CAMS
are not supportive of this scenario - and thus will keep mainly
a dry forecast after midnight. But evening shifts will need to
monitor the potential for very small rain chances continuing
deeper into the night than what is currently forecast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Second verse...same as the first. The mesoscale and synoptic
regime won't change a whole lot on Friday. The forecast area
will still be caught in the heart of the mid/upper level
longwave trough, with the aforementioned vort max dropping into
the area late Thursday night still rotating through the CWA on
Friday. The weak low level inverted trough along/west of the
Appalachians will continue to be in place - and again the weak
northeasterly flow will be convergent in across the CWA at peak
heating. While forecast soundings show a smidge less
instability on Friday due to a little warmer temperatures aloft
compared to Thursday, it will still become weakly to moderately
unstable by afternoon with rapid cumulus development in the late
morning, followed by isolated/scattered storms in the
afternoon. HREF probabilities are very similar to Thursday, so
expect the same amount of coverage - focused again moreso in the
south/east portions of the forecast area. Again - slow storm
motions will yield heavy rain rates and the potential for a very
localized strong wind gust/microburst with the tallest cores.

Again expect a diminishing trend on Friday night as the boundary
layer decouples and weak vort max moves out. Should be a mainly
dry night once showers come to an end in the early-mid evening.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Amplified mid level flow characterized by a strong ridge over the
Rockies and a mean trof over the northeast. This places the Ohio
Valley and Great Lakes in a northwest flow pattern for most of the
long term forecast period.

Lagging mid level trof, slow moving boundary and low end moderate
instability may lead to a few lingering showers/storms over the far
southeast Saturday afternoon. Will limit pops to slight chance in
the southeast during the afternoon.

Surface high pressure to build southeast across the Great Lakes
Sunday into early next week. This high will offer mainly dry weather
and seasonably warm temperatures with highs generally in the
middle and upper 80s for Sunday and Monday.

Model solutions showing some spread and generally slower with front
dropping into the area for the middle of next week. Will allow
precipitation chances to begin to increase on Tuesday especially
across the north as this front begins to sage south, with a better
threat on Wednesday with the front moving into the area. The slow
moving front over the area will keep the threat for convection in
the forecast Thursday.

Ahead of this front expect warm temperatures with highs on Tuesday
in the mid and upper 80s. Clouds and precipitation will keep highs
in the lower and middle 80s on Wednesday and Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Cumulus has become more broken vs. scattered late this morning
into early this afternoon - this in large part due to weak
easterly flow which is not allowing as much mixing. Thus broken
MVFR cumulus has been seen at a few sites - but do expect this
to become more scattered and lift to VFR as mixing/heating of
the boundary layer continues. Already a few showers have
developed from near Wilmington down to the lower Scioto Valley.
Expect these to grow in coverage and intensity - peaking around
21Z and then slowly diminishing in coverage/intensity. The bulk
of the sites will be VFR for most of the afternoon - but should
one of these storms cross a TAF site - brief wind gusts to 30 or
40kts and IFR visibility/ceilings will be possible. Will not
include this in the terminals right now due to very low
confidence in coverage/timing at any given location. Did,
however, include a VCTS for the peak of the heating cycle
/19Z-00Z/ with a few hours of VCSH after that to account of
spindown in shower activity.

Later tonight expect scattered VFR clouds. Do expect /given
moist east/northeast flow/ that river valley fog /MVFR/ will
develop. Could be IFR in a couple of spots and will need to
watch this closely. On Friday, more of the same. Rapid formation
of cumulus around 15Z could be MVFR in height but should quickly
lift to VFR with more diurnally driven showers/storms in a
scattered fashion.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...AR
AVIATION...Binau
Hazardous weather outlook, Aug 1, 3:51 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
351 PM EDT Thu Aug 1 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-065-070-077-022000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Fairfield-Butler-Hamilton-
351 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ061>064-071>074-078>082-088-022000-
Montgomery-Greene-Fayette OH-Pickaway-Warren-Clinton-Ross-Hocking-
Clermont-Brown-Highland-Adams-Pike-Scioto-
351 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms will continue through early evening.
Storms will move very slowly thus localized flooding is possible. The
strongest storms may produce localized gusty winds and minor tree
damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 3:53 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT Thu Aug 1 2019

OHZ081-082-088-012030-
Pike OH-Scioto OH-Adams OH-
353 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...WESTERN
PIKE AND NORTHWESTERN SCIOTO COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near Kincaid
Springs, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Kincaid Springs, Elm Grove, Poplar Grove, Ladd and Idaho.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3896 8326 3901 8334 3909 8334 3915 8313
      3903 8299 3899 8310
TIME...MOT...LOC 1953Z 252DEG 22KT 3905 8323

Hickman
Local storm report, Aug 1, 5:05 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HEAVY RAIN       4 S PIKETON             39.01N 83.00W
08/01/2019  M1.97 INCH       PIKE               OH   UTILITY COMPANY

            PERSONAL WEATHER STATION

&&

JEG
Local storm report, Aug 1, 5:14 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
514 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLOOD            2 SSE ELM GROVE         39.02N 83.15W
08/01/2019                   PIKE               OH   911 CALL CENTER

            HIGH WATER ON STATE ROUTE 772

&&

JEG
Special weather statement, Aug 1, 5:32 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
532 PM EDT Thu Aug 1 2019

OHZ073-012200-
Ross OH-
532 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROSS COUNTY UNTIL
600 PM EDT...

At 532 PM EDT, radar indicated a strong thunderstorm 12 miles
northeast of Waverly, moving northwest at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Londonderry, Mooresville and Richmond Dale.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3917 8277 3917 8288 3918 8289 3918 8295
      3934 8288 3929 8275
TIME...MOT...LOC 2132Z 119DEG 10KT 3922 8278

Hickman
Local storm report, Aug 1, 6:00 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 NNE RICHMOND DALE     39.27N 82.79W
08/01/2019  M1.00 INCH       ROSS               OH   PUBLIC

&&

JEG
Local storm report, Aug 1, 6:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
601 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLASH FLOOD      5 NNE RICHMOND DALE     39.27N 82.79W
08/01/2019                   ROSS               OH   PUBLIC

            WATER COMING INTO THE FAMILY DONUT SHOP ON US-50.

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:05 PM EDTSpecial Weather StatementILNPike25 min
Aug 1, 3:25 PM EDTAreal Flood AdvisoryILNAdams, Pike, Scioto2 hr
Aug 1, 3:53 PM EDTSpecial Weather StatementILNPike37 min
Aug 1, 4:29 PM EDTAreal Flood AdvisoryILNPike, Scioto82 min
Aug 1, 4:38 PM EDTFlash Flood WarningILNPike, Scioto72 min
Aug 1, 5:32 PM EDTSpecial Weather StatementILNRoss28 min
Aug 1, 5:38 PM EDTSevere Thunderstorm WarningILNRoss52 min
Aug 1, 5:54 PM EDTAreal Flood AdvisoryILNRoss3 hr
Aug 1, 7:29 PM EDTSpecial Weather StatementILNWarren31 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.